What is discoid lupus?
Discoid lupus (discoid lupus erythematosus) may be a chronic autoimmune disorder affecting the skin. It gets its name from the coin-shaped lesions it produces.
This condition causes a severe rash that tends to urge worse when exposed to sunlight. The rash can appear anywhere on the body, but you’re likely to ascertain it on the scalp, neck, hands, and feet. Severe cases can cause permanent scarring, hyperpigmentation, and hair loss.
Discoid lupus shouldn't be confused with systemic lupus. Systemic lupus also can cause a light rash, usually on the face, but it also affects the interior organs. A person with systemic lupus also can have discoid lesions. Discoid lupus doesn’t affect internal organs, but the rash tends to be much more severe.
What are the symptoms?
Skin rash can range from a light patch of pink to skin that appears red and raw. This can happen anywhere on your body, particularly the neck, palms, soles, and therefore the area under your elbows. It can even affect the ear canal.
Ø round lesions
Ø thick scales on the skin and scalp
Ø blistering lesions, especially around the elbows and fingertips
Ø thinning of the skin
Ø lighter or darker skin pigmentation, which can become permanent
Ø thickening of the scalp
Ø patches of hair loss, which can become permanent
Ø brittle or bent fingernails
Ø ulcers inside the lips
Ø permanent scarring
What causes it?
The exact cause of discoid lupus isn’t clear. It appears to be an autoimmune disease, involving a combination of genetics and environmental triggers. It does not pass from person to person.
Other things you can do:
Ø Avoid the sun. This can make it hard to get enough vitamin D, so ask your doctor if you should take vitamin D supplements.
Ø Always use a sunscreen with an SPF of 70 or higher. Reapply every few hours or after getting wet.
Ø Wear a hat and clothing that protects your skin, even on cloudy days.
Ø Smoking can aggravate your condition. If you’re having trouble quitting, ask your doctor about smoking cessation programs.
Ø Certain medications, such as antibiotics and diuretics can make you more sensitive to sunlight. Read medicine labels carefully and ask your doctor or pharmacist if your medication increases sensitivity to sunlight.
Ø Depending on the condition of your skin, you may be able to wear camouflage makeup. But ask your doctor if that’s advisable and if there are particular ingredients you should avoid.
Notice: Please consult your doctor before following any instruction of www.myonlinedoctor.co.in